Ohio, 2012Damaging Winds and Heavy Rain in Ohio, April 30, 2012
April 30, 2012 · NWS ILN · 3 events in 3 counties and zones
An upper level disturbance moving across the region produced showers and thunderstorms during the evening. Strong shear allowed some of these storms to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving across the region produced showers and thunderstorms during the evening. Strong shear allowed some of these storms to become severe. The main threats from these storms were damaging thunderstorm winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 30, 2:34 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 30, 2:34 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT MON APR 30 2012
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK COLD FRONT TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THIS EVENING AND
TONIGHT. ADDITIONAL DISTURBANCES WILL CONTINUE TO MOVE
INTERMITTENTLY ACROSS OUR AREA FOR THE REST OF THE
WEEK...CONTINUING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE USED A BLEND OF THE NAM...CMC REGIONAL...AND ARW FOR THE
TIMING OF THE ONSET OF PRECIPITATION THIS EVENING.
A DISTURBANCE MOVING OUT OF THE PLAINS IS INTERACTING WITH A
MODERATELY UNSTABLE AIRMASS WEST OF OUR AREA THIS AFTERNOON. THIS IS
INITIATING THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS ILLINOIS/INDIANA/WESTERN KENTUCKY. STRONG UNIDIRECTIONAL
DEEP LAYER SHEER WILL HELP TO ORGANIZE THESE STORMS...MOST LIKELY
INTO AN MCS...AS IT MOVES EASTWARD TOWARD THE OHIO VALLEY. A FEW
ISOLATED STRONG TO SEVERE CELLS MAY ALSO POP UP OUT AHEAD OF THE
MAIN AREA OF CONVECTION LATE THIS AFTERNOON.
AS THE CONVECTION SPREADS RAPIDLY EAST ACROSS OUR AREA LATER THIS
EVENING...THE MAIN THREAT FOR SEVERE WEATHER WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...CANNOT RULE OUT A BRIEF...ISOLATED
TORNADO.
MOST HI RES AND REGIONAL MODELS ARE NOW INDICATING THAT THIS
COMPLEX OF STORMS WILL PROGRESS FAIRLY QUICKLY EASTWARD...POSSIBLY
LEAVING OUR FORECAST AREA CONVECTION FREE JUST A COUPLE HOURS
AFTER MIDNIGHT TONIGHT. HAVE FORECAST CATEGORICAL POPS WEST TO
EAST...WITH THUNDERSTORMS BETWEEN 23Z AND 04Z...DECREASING THEM
RAPIDLY THEREAFTER. FOR THE REMAINDER OF THE OVERNIGHT...HAVE KEPT
CHANCE POPS SOUTH WHERE A TRAILING BOUNDARY MAY LINGER OVERNIGHT.
SLIGHT CHANCES FOR PRECIPITATION ACROSS THE NORTH WERE ALSO
MENTIONED...AS POSSIBLE SHOWERS COULD DEVELOP BEHIND THE
DEPARTING MCS. RAIN COOLED OVERNIGHT LOWS IN A WARM AIRMASS WILL
RANGE FROM THE MIDDLE 50S ACROSS THE NORTH...TO THE LOW 60S ACROSS
THE SOUTH. IF SOME CLEARING OCCURS BEHIND CONVECTION LATE
TONIGHT...TEMPERATURES COULD DROP A FEW DEGREES MORE THAN
FORECAST...WITH FOG DEVELOPMENT BECOMING POSSIBLE AT THAT POINT.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
THERE WILL LIKELY BE A LULL IN SHOWER ACTIVITY ACROSS THE AREA TO
START OFF TUESDAY. HOWEVER...WITH ANOTHER WEAK DISTURBANCE POISED
TO PUSH ACROSS THE AREA LATER ON TUESDAY...SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN BECOME POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS. WITH SOME SUNSHINE ANTICIPATED TO
START OFF THE DAY...TEMPERATURES SHOULD RISE TO WELL ABOVE SEASONAL
AVERAGES...WITH UPPER 70S TO LOW 80S POSSIBLE. THIS NEXT WEAK
DISTURBANCE WILL MOVE EAST OF OUR AREA TUESDAY NIGHT. HAVE
FORECAST A GRADUAL DECREASE IN POPS OVERNIGHT TO REFLECT THIS.
THE WARM AIRMASS WILL REMAIN IN PLACE TUESDAY NIGHT...WITH 60S
EXPECTED AREA-WIDE.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SHORT WAVE ENERGY WILL BE PUSHING EAST OF THE AREA AT THE START OF
THE PERIOD AND THIS SHOULD LEAD TO A DECREASING CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH WEDNESDAY MORNING. MID LEVEL RIDGING
WILL THEN BUILD INTO THE REGION THROUGH THURSDAY. THIS WILL LEAD TO
RISING HEIGHTS AND 8H TEMPS PUSHING UP INTO THE 16 TO 18 DEGREE
CELSIUS RANGE BY THURSDAY AFTERNOON. AS A RESULT...EXPECT A DECENT
WARM UP THROUGH MID WEEK WITH HIGHS BOTH WEDNESDAY AND THURSDAY WELL
INTO THE 80S.
SOME MODEL DIFFERENCES THEN EXIST WITH HOW FAST/HOW MUCH THE RIDGE
WILL BREAK DOWN THROUGH THE END OF THE WEEK AND AS A RESULT...THE
TIMING AND PLACEMENT OF A COLD FRONT THAT MAY SAG DOWN INTO THE
AREA. THE 30.00Z ECMWF WAS THE SLOWEST WITH THIS AND A QUICK LOOK AT
THE 30.12Z ECMWF LOOKS LIKE IT IS EVEN SLOWER AND STRONGER WITH THE
RIDGE. BASED ON THESE TRENDS...WILL SLOW DOWN THE ONSET OF PCPN
THURSDAY NIGHT INTO FRIDAY. WILL THEN ALLOW FOR THE FRONT TO PUSH
DOWN INTO THE AREA THROUGH THE END OF THE WEEK...BUT BASED ON THE
LATEST ECMWF...NOT SURE HOW FAR IT WILL ACTUALLY GET. WILL THEREFORE
LINGER AT LEAST LOW POPS ALL THE WAY INTO SUNDAY. THE 30.12Z GFS IS
BRINGING CONSIDERABLY COOLER TEMPERATURES BEHIND THE FRONT THIS
WEEKEND BUT AGAIN...THE ECMWF IS TRENDING SLOWER/WARMER. WILL GO
AHEAD AND TAKE A BLEND OF THE TWO WITH MORE OF AN EMPHASIS TOWARD
THE WARMER ECMWF THROUGH EARLY NEXT WEEK.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION WILL ARRIVE LATE THIS AFTERNOON AHEAD OF LOW PRESSURE
MOVING TO NORTHERN INDIANA. IN ADDITION TO WIND GUSTS OVER 20
KNOTS...THERE WILL BE THUNDERSTORMS IN THE AREA...WITH MVFR
CEILINGS DEVELOPING TONIGHT IN THE WAKE OF THE CONVECTION. THOUGH
ISOLATED CELLS MAY POP UP EARLY THIS AFTERNOON IN THE UNSTABLE
AIRMASS WELL AHEAD OF THE LOW...IT APPEARS THAT THE BULK OF THE
CONVECTION WILL OCCUR WHEN BETTER FORCING MOVES IN BETWEEN 21Z AND
03Z. WITH THUNDERSTORMS YET TO FORM...EXACT TIMING IS UNCERTAIN SO
KEPT VCTS IN THE FORECAST. VFR CONDITIONS WILL RETURN TUESDAY AS
WEAK HIGH PRESSURE BUILDS IN.
OUTLOOK...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Apr 30, 2:59 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT MON APR 30 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
359 PM EDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS EVENING AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL AS THE
PRIMARY THREATS. HEAVY RAIN WILL ALSO BE POSSIBLE IN SOME OF THE
STRONGER STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY
THROUGH WEDNESDAY. IF THUNDERSTORMS TRACK OVER THE SAME AREA ON
MULTIPLE OCCASIONS...THEN FLOODING WILL BE A POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO THE
OVERNIGHT HOURS.
In the hours before
Special weather statement, Apr 30, 5:04 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT MON APR 30 2012
INZ050-058-059-OHZ034-035-042-043-051-060-302300-
UNION IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-DARKE OH-MERCER OH-MIAMI OH-
PREBLE OH-SHELBY OH-
604 PM EDT MON APR 30 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
PREBLE...NORTHWESTERN MIAMI...MERCER...DARKE...WESTERN AUGLAIZE...
WAYNE...NORTHERN FAYETTE AND NORTHERN UNION COUNTIES THROUGH 700 PM
EDT...
AT 600 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 24 MILES NORTHWEST OF CHATTANOOGA TO 23 MILES
NORTHWEST OF FRANKLIN TO 33 MILES WEST OF BENTONVILLE...MOVING EAST
AT 30 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...DUBLIN...
FORT RECOVERY...ROCKFORD...CAMBRIDGE CITY...RICHMOND...FOUNTAIN
CITY...CONNERSVILLE...CENTERVILLE...WAPAKONETA...VERSAILLES AND UNION
CITY.
ALSO...FRANKLIN...CHATTANOOGA...ECONOMY...WABASH...MOUNT AUBURN...
BENTONVILLE...NORTH DAYTON AND JACKSONBURG ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
LAT...LON 4069 8445 4069 8423 4066 8422 4066 8413
4009 8439 3965 8464 3964 8531 3979 8531
3980 8523 4001 8520 4001 8482 4073 8481
4073 8446
ASLThunderstorm Wind, Mercer
- When
- April 30, 5:53 PM EST to 5:57 PM EST
- Where
- Mercer County, 2.54 mi NE of Celina
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.572, -84.532
Five electric poles were reported down on State Route 197. Two trees were also reported down in the area. This damage occurred due to thunderstorm winds.
Thunderstorm Wind, Auglaize
- When
- April 30, 6:03 PM EST to 6:08 PM EST
- Where
- Auglaize County, 1.48 mi NNE of Villa Nova to 1 mi ENE of Villa Nova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.568, -84.405
A large limb, a tree, and the top of another tree were reported down due to damaging thunderstorm winds.
Heavy Rain, Warren
- When
- April 30, 7:38 PM EST to 7:42 PM EST
- Where
- Warren County, Springboro
- Reported by
- Public
- Coordinates
- 39.550, -84.230
Minor street flooding was reported due to heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flash Flood and Hail in Texas, April 30, 2012$2,000 · 4.25 in hail · 8 events
- Flooding and Damaging Winds in Indiana, April 30, 2012$3,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375140, 375193, 375201.